Beta Blockers & Weight Gain: Metoprolol, Bisoprolol, Atenolol & More

beat blockers, statins and a stethoscope

Beta blockers have been used for decades for the treatment of high blood pressure and other cardiovascular diseases. In fact, they are one of the most commonly prescribed classes of medications in the United States. Weight gain is a common but underrecognized side effect of beta blockers that should be taken into stronger consideration by prescribers. In this article we’ll explore the relationship between beta blockers and weight gain in more detail and provide you with information on what you can do about it.

What Are Beta Blockers?

Beta blockers are a class of medications that cause the heart to beat more slowly and with less force. They do this by blocking the effects of the hormone epinephrine, also known as adrenaline. Some beta blockers also cause relaxation of the blood vessels. Given these effects, they are primarily used for the treatment of high blood pressure and other cardiovascular diseases such as heart failure and arrhythmias. They may also be prescribed for the treatment of migraine headaches, anxiety, hyperthyroidism, and tremors. Common beta blockers include: 

  • Atenolol (Tenormin)
  • Carvedilol (Coreg
  • Labetalol (Trandate
  • Metoprolol (Lopressor
  • Nebivolol (Bystolic
  • Propranolol (Inderal LA
  • Sotalol (Betapace

What is the Relationship between Beta Blockers and Weight Gain?

According to an article published in Hypertension, a journal from the American Heart Association, the potential for beta blockers to cause weight gain has been known for years. When  looking at the data from multiple studies of participants on beta blockers for treatment of high blood pressure, they found that those who were taking a beta blocker weighed an average of 2.6 pounds more than those who were not. They also found that this weight gain occurred within the first few months of starting on the medication. While 2.6 pounds may not seem like a lot, this was an average, so it’s possible that some participants gained even more weight and some less.  It is unknown at this time who is more susceptible to weight gain with beta blocker use.

There is also research to suggest that some beta blockers may also affect a person’s ability to lose weight. In a study looking at participants enrolled in a diet and exercise program, those who were taking older beta blockers such as metoprolol, atenolol, propranolol, and bisoprolol lost less weight than those who were not on a beta blocker or were on a newer beta blocker. The difference in weight loss ranged from 2-7%, which can make a significant difference in  your health. For example, losing just 5% of your body weight can significantly improve blood pressure and reduce the risk of cardiovascular diseases, which are often the reasons for beta blocker therapy in the first place. 

It’s important to note that not all beta blockers have these potential adverse effects on weight, though. Studies have shown that newer beta blockers such as carvedilol do not cause weight gain in the same way as older beta blockers such as metoprolol. There is even data to suggest that patients taking these newer beta blockers (carvedilol, nebivolol, and labetalol) may have more success with a weight loss program than those not taking a beta blocker at all, but more research is needed in this area.  

How Do Beta Blockers Cause Weight Gain?

Beta blockers can cause weight gain because they lower total daily energy expenditure (how many calories you burn in a day). Additionally, beta blockers slow down heart rate, which can make physical activity feel more difficult and exhausting, thereby limiting a person’s desire to continue exercising.

When taking a beta blocker keep in mind that weight gain can happen for other reasons. For example, if you have a history of heart failure, a sudden increase in your weight can be a sign that your heart failure is getting worse. For this reason, it is important to track your weight closely and notify your healthcare provider if you notice a sudden change in your weight. 

How to Prevent Weight Gain While on Beta Blockers

If you’ve been prescribed a beta blocker and are wondering if it has affected your weight, it’s a good idea to discuss options with your healthcare provider. If the beta blocker is solely being used to treat high blood pressure, there may be other medications available to you that are less likely to cause weight gain. Alternatively, there may be the option to switch to a beta blocker that is less likely to cause weight gain, such as carvedilol or nebivolol. Please note that it is not recommended to stop taking any prescribed medication without discussing with your healthcare provider. 

If it is recommended to stay on a beta blocker that has weight gain potential, it does not mean you are destined to gain weight or that you’ll be unable to lose weight.  Here are some tips to help you achieve a healthy weight: 

  • Eat nutritious foods. Consuming vegetables, fruits, lean protein, whole grains, and healthy fats (like nuts, seeds, avocado, and fish) is essential for weight management and overall health. In fact, research has shown that healthy nutrition can lower blood pressure as effectively as medication! Implementing these changes can be challenging, so working with a Registered Dietitian is a great way to get started. 
  • Move more. Activity is an important component for successful and sustained weight loss and has been shown to improve blood pressure and lower the risk for heart disease.  Keep in mind, any activity counts. Whether it’s going to the gym, taking a walk, putting the laundry away or trying out some seated exercises, consider where you can add more movement to your day.  Importantly, If you haven’t exercised for a while or are new to it, it’s recommended you talk to your doctor before starting. 
  • Keep yourself on track. Self-monitoring, such as tracking what you eat, your physical activity, and your weight has been shown to lead to more weight loss. It also allows you to intervene sooner if you start to notice your weight is increasing and provides you with a better understanding of what has caused that change. 
  • Get adequate sleep. Poor sleep is a known contributor to weight gain.  If you’re not doing so already, try to practice healthy sleep habits like giving yourself at least 7-8 hours of time to sleep and going to bed around the same time each night.  If you’re struggling with your sleep, be sure to talk to your doctor. 

How Form Health Can Help You With Weight Gain from Beta Blockers

At Form Health®, you work with a Board Certified Doctor and Registered Dietitian who are experts in weight management. Your doctor will conduct a thorough evaluation to identify various factors that may be affecting your weight, including a review of the medications you are taking. Many medications can potentially cause weight gain or make losing weight more difficult, not just beta-blockers. 

Your doctor will work with you and your healthcare providers to evaluate if medication may be affecting your weight and if an alternative, more weight-friendly, option is appropriate. Furthermore, both your doctor and Registered Dietitian take into consideration your medical history, such as high blood pressure or cardiovascular disease, when formulating your personalized weight loss path involving nutrition, physical activity and mindset shifts, as well as FDA-approved medications, if appropriate. If you’re looking for individualized guidance towards a healthy weight, Form Health’s Medical Weight Loss may be right for you. 

Take our quiz to find out if you’re a candidate today, or schedule a call/send a message to get in touch with us directly.

Tenormin is a registered trademark of Astrazeneca. 

Coreg is a registered trademark of GlaxoSmithKline

Trandate is a registered trademark of Prometheus Laboratories, Inc.

Lopressor is a registered trademark of Validus Pharmaceuticals, Inc.

Bystolic is a registered trademark of Allergan, Inc.

Inderal LA is a registered trademark of Akrimax Pharmaceuticals

Sotalol is a registered trademark of Covis Pharma

About the Author: Brooke Marsico, PA-C, completed her physician assistant training at Midwestern University in 2011. She began her practice in the field of Obesity Medicine at Northwestern Memorial Hospital in Chicago where she practiced from 2016 to 2021. She went on to treat patients living withobesity at Cleveland Clinic from 2021 to 2022 prior to joining the team at Form Health. Brooke is passionate about helping patients living with obesity achieve meaningful weight loss and improve their health. Her practice focuses on individualized behavioral and pharmacological intervention to help patients reach their goals. She is also experienced in managing patients who have a history of bariatric surgery.

Share the Post:

Related Posts